An Australian study* published a few years ago demonstrates how the prescribing cascade can lead to falls in the elderly. The prescribing cascade occurs when an adverse event is confused or misinterpreted as a new medical condition and, as a result, another medication is prescribed to counter the effects on the causitive medication. A good example of this frequent problem is illustrated in this study. Investigators identified a number of elderly individuals that had developed dizziness and nausea.
Medications such as antidepressants or antihypertensives are often the cause of nausea and dizziness. A medication called prochlorperazine is often used to counter nausea and dizziness. In this study, individuals were given prochlorperazine as a results of dizziness caused by the medications they were taking. These individuals were followed for 4 years and it was determined that when prescribed secondary to an adverse event from another medication, prochlorperazine was associated with a 50% increase in hip fractures. To make matters worse, we know that 25% of individuals having a hip fracture die within the following year.
Many of these hip could have been prevented. A medication review would have determined that a better approach to treating dizziness and nausea would have been to reduce the dose or find an alternative to the medication causing the dizziness.
*Pharmacoepidemiology and Drug Safety, 2010; 19: 977–982. **Bentler SE, et al. Am J Epidemiol 2009; 170: 1290–1299